Utah, 2013Damaging Winds and Lightning Strike in Utah, July 3 to 8, 2013
July 3 to 8, 2013 · NWS SLC · 18 events in 8 counties and zones
Monsoonal moisture moved into Utah beginning on July 3, allowing for widespread showers and thunderstorms across the state. Many of these thunderstorms produced strong, gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal moisture moved into Utah beginning on July 3, allowing for widespread showers and thunderstorms across the state. Many of these thunderstorms produced strong, gusty winds. Other noteworthy occurrences from these thunderstorms included at least one thunderstorm that helped produce a gustnado, and lightning that ignited fires across the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 3, 8:23 PM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 3, 8:23 PM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
923 PM MDT WED JUL 3 2013
.SYNOPSIS...THE STRONG UPPER HIGH OVER THE GREAT BASIN WILL
CONTINUE TO BREAK DOWN THROUGH THE WEEKEND...KEEPING A MOIST AND
UNSTABLE AIRMASS OVER THE REGION THROUGH EARLY NEXT WEEK.
&&
.DISCUSSION...THE STRONG HIGH PRESSURE RESIDING OVER THE GREAT BASIN
FOR THE PAST SEVERAL DAYS HAS STARTED TO WEAKEN AND WILL CONTINUE TO
DO SO THROUGH THE WEEKEND IN RESPONSE TO A SERIES OF SHORTWAVE
TROUGHS MOVING ALONG THE CANADIAN BORDER. WHAT THIS MEANS IS THAT
THE VERY HOT TEMPERATURES OF LATE WILL FINALLY TREND DOWNWARD.
ALTHOUGH A FEW SITES AROUND UTAH STILL HIT RECORD HIGHS AGAIN
TODAY...THE SALT LAKE AIRPORT JUST BARELY MANAGED TO REACH TRIPLE
DIGITS. HOWEVER...EXPECT TRIPLE DIGIT READINGS TO BE LESS PREVALENT
THE NEXT FEW DAYS AND CONFINED MAINLY TO SOUTHERN UTAH.
THE OTHER NOTICEABLE CHANGE IN THE WEATHER OVER THE NEXT FEW DAYS
WILL BE THE INCREASE IN MOISTURE. MOISTURE HAS ALREADY BEGUN TO
INCREASE ACROSS THE NORTH TODAY AND WILL SPREAD SOUTH TOMORROW. NOT
ONLY WILL THIS RESULT IN THE INCREASE OF THUNDERSTORM
COVERAGE...SOME OF THESE STORMS COULD PRODUCE BRIEF HEAVY RAIN AS
WELL...AS SEEN WITH A FEW OF THE STRONGER STORMS THAT DEVELOPED
TODAY.
THUNDERSTORM ACTIVITY FROM TODAY IS WINDING DOWN ACROSS THE AREA
THIS EVENING FOR THE MOST PART. HOWEVER...THE CONCERN IS THAT A WEAK
DISTURBANCE ACROSS IDAHO WILL DROP SOUTH INTO UTAH TONIGHT. MODELS
INDICATE A VORT MAX LINGERING OVER NORTHERN UTAH THROUGH THE NIGHT.
AS A RESULT...SHOWERS COULD BE FILLING IN LATER THIS EVENING INTO
THE OVERNIGHT HOURS ACROSS THE NORTH.
WILL UPDATE TO ADJUST SKY/POP FOR THE REMAINDER OF THE EVENING
BASED ON OBSERVATIONAL TRENDS AND TO INTRODUCE MENTIONABLE POPS TO
NORTHERN AND WEST-CENTRAL UTAH FOR THE OVERNIGHT HOURS.
&&
.AVIATION...SURFACE WINDS AT THE SLC TERMINAL WILL REMAIN LIGHT
NORTHWEST THROUGH ABOUT 04Z-05Z...BEFORE SWITCHING BACK TO THE
SOUTHEAST. THERE IS A 10 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS
DEVELOPING AFTER 05Z TONIGHT WHICH COULD RESULT IN BRIEF GUSTY
OUTFLOW WINDS.
&&
.FIRE WEATHER...THUNDERSTORM COVERAGE INCREASES THROUGH THIS WEEKEND
AS A RIDGE OF HIGH PRESSURE WITH PLENTY OF MOISTURE EMBEDDED SHIFTS
EAST OVERHEAD AND INTO THE FOUR CORNERS REGION. IN THIS
PATTERN...CONVECTION WILL NOT BE LIMITED TO AFTERNOON/EARLY EVENING.
ACROSS NORTHERN UTAH...THE CHANCE OF WETTING RAINS WILL INCREASE. IT
WILL REMAIN DRY ENOUGH IN THE LOWER LEVELS FOR THE THREAT OF
GUSTY/ERRATIC WINDS WITH CONVECTIVE ACTIVITY ALONG WITH LIGHTNING
ACROSS CENTRAL AND SOUTHERN UTAH.
ACROSS SOUTHWEST UTAH FRIDAY INTO THIS WEEKEND...SOUTHWEST WINDS MAY
INCREASE...THOUGH RH VALUES WILL BE MARGINAL FOR CRITICAL FIRE
WEATHER CONDITIONS. TEMPERATURES ACROSS THE REGION WILL SLOWLY
DECREASE...AT THE EXPENSE OF RISING HUMIDITY VALUES THROUGH THIS
WEEKEND.
DRIER SOUTHWESTERLY FLOW SETTLES INTO THE REGION EARLY NEXT WEEK.
VERY WARM CONDITIONS WILL CONTINUE WITH HUMIDITY VALUES FALLING
SIGNIFICANTLY (WITH MANY AREAS IN THE SINGLE DIGITS). CONVECTION
EARLY NEXT WEEK SHOULD BECOME MORE DIURNAL IN NATURE AND BETTER TIED
TO MOUNTAINOUS TERRAIN.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAT ADVISORY UNTIL 10 PM MDT THURSDAY FOR UTZ019>021.
WY...NONE.
&&
PUBLIC/AVIATION...CHENG
FIRE WEATHER...ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 3, 9:01 PM MST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1001 PM MDT WED JUL 3 2013
UTZ001>016-019>021-517-518-WYZ021-041300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1001 PM MDT WED JUL 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
NIGHT. LOCALLY GUSTY OUTFLOW WINDS ARE POSSIBLE WITH ANY STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
TEMPERATURES ACROSS THE OUTLOOK AREA WILL BEGIN TO COOL OFF
THURSDAY ALTHOUGH TRIPLE DIGIT READINGS ARE STILL EXPECTED ACROSS
THE FAR SOUTH AND SOUTHEAST. TEMPERATURES WILL ONCE AGAIN REACH
OR EXCEED 110 ACROSS UTAHS DIXIE.
THE AREAL COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS WILL
INCREASE AGAIN THURSDAY WITH SIMILAR COVERAGE EXPECTED FRIDAY
INTO THE WEEKEND AS MOISTURE INCREASES. THERE WILL ALSO BE AN
INCREASING THREAT OF LOCAL HEAVY RAIN ALONG WITH ISOLATED FLASH
FLOODING HEADING INTO THE WEEKEND.
TEMPERATURES WILL CONTINUE TO DROP OFF A FEW DEGREES THROUGH THE
END OF THE WEEK AS THIS MOISTURE SPREADS IN AND THE AIRMASS COOLS
SLIGHTLY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Thunderstorm Wind, Box Elder
- When
- July 3, 11:15 PM MST
- Where
- Box Elder County, 13.46 mi ESE of Kelton
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.701, -112.847
The Locomotive Springs sensor recorded a peak wind gust of 63 mph.
Thunderstorm Wind, Box Elder
- When
- July 4, 1:00 AM MST
- Where
- Box Elder County, 11.84 mi SSW of Saline
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.070, -112.590
The Hat Island sensor recorded a peak wind gust of 59 mph.
Thunderstorm Wind, Davis
- When
- July 4, 1:30 AM MST
- Where
- Davis County, 1.48 mi NNE of Syracuse
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.100, -112.060
A sensor in Syracuse, Utah recorded a wind gust of 69 mph.
Thunderstorm Wind, Utah
- When
- July 4, 2:28 AM MST
- Where
- Utah County, 4.27 mi W of Lehi
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.410, -111.930
A sensor in Saratoga Springs recorded a maximum wind gust of 58 mph.
Thunderstorm Wind, Tooele
- When
- July 4, 9:35 PM MST to 9:55 PM MST
- Where
- Tooele County, (Env)wendover Arpt to 14.78 mi NNE of Knolls
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.720, -114.030
A thunderstorm that rolled through Tooele County caused peak wind gusts of 64 mph at the Interstate 80 at Milepost 29 sensor, 61 mph at the Diddle Knoll sensor in the Dugway Proving Ground mesonet, and 59 mph at the Wendover Airport AWOS.
Thunderstorm Wind, Tooele
- When
- July 4, 11:00 PM MST
- Where
- Tooele County, 7.4 mi NNW of (Dpg)michael Aaf Dug
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.280, -112.980
The Lower Cedar Mountain sensor in the Dugway Proving Ground mesonet recorded a peak wind gust of 64 mph.
Thunderstorm Wind, Kane
- When
- July 5, 2:45 PM MST
- Where
- Kane County, 1.49 mi NNW of Bullfrog
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.520, -110.730
The Bullfrog Marina sensor recorded a wind gust of 64 mph.
Thunderstorm Wind, Tooele
- When
- July 5, 2:50 PM MST to 5:00 PM MST
- Where
- Tooele County, 29.06 mi SW of (Dpg)michael Aaf Dug to 12.48 mi N of Timpie
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.900, -113.340
A long-lived thunderstorm moved through the Dugway Proving Ground mesonet, across Interstate 80, and north to the Great Salt Lake. Peak recorded wind gusts along this track included 70 mph at the sensor West of Wildcat Mountain, 69 mph at Interstate 80, 66 mph at Camel Back Mountain, 64 mph at Simpson Springs, 62 mph at Juliet Road, 60 mph at Badger Island, and 58 mph both at Fish Springs and Interstate 80 at Grassey.
Thunderstorm Wind, Box Elder
- When
- July 5, 4:45 PM MST
- Where
- Box Elder County, 7.76 mi NNE of Lakeside
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.330, -112.850
The same thunderstorm that produced widespread severe winds in Tooele County eventually moved north into Box Elder County, with a peak recorded wind gust of 70 mph at Gunnison Island.
Thunderstorm Wind, Duchesne
- When
- July 5, 7:59 PM MST
- Where
- Duchesne County, 1.05 mi W of Roosevelt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.300, -110.000
The Roosevelt AWOS recorded a peak wind gust of 58 mph.
Thunderstorm Wind, Tooele
- When
- July 6, 3:40 PM MST to 3:50 PM MST
- Where
- Tooele County, 11.36 mi WSW of (Dpg)michael Aaf Dug to 10.99 mi SW of (Dpg)michael Aaf Dug
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.090, -113.110
Another thunderstorm moved through the Dugway Proving Ground mesonet, with maximum recorded wind gusts of 64 mph at Juliet Road and 63 mph at Target S.
Thunderstorm Wind, Weber
- When
- July 6, 5:30 PM MST to 5:45 PM MST
- Where
- Weber County, 3.61 mi NNW of Little Mtn to 2.94 mi NE of Uintah
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.300, -112.270
Peak recorded wind gusts with this thunderstorm included 72 mph at the Great Salt Lake Minerals sensor and 65 mph at Ogden Peak.
Lightning, Weber
- When
- July 6, 5:45 PM MST
- Where
- Weber County, 1.83 mi SSE of Uintah
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 41.145, -111.909
Lightning struck the wooden turret of a home near Ogden, setting the roof on fire. The fire spread into one of the upstairs rooms before firefighters were able to put out the blaze. Approximately $20,000 worth of damage occurred, mostly to the roof and electrical wiring.
Thunderstorm Wind, Tooele
- When
- July 7, 2:35 PM MST to 3:15 PM MST
- Where
- Tooele County, 1.05 mi W of Barro to 14.78 mi NNE of Knolls
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.730, -113.500
Multiple sensors recorded severe wind gusts as this thunderstorm crossed Interstate 80. The Interstate 80 at Milepost 29 sensor recorded 66 mph winds; in the Dugway Proving Ground mesonet, the Diddle Knoll sensor recorded a 65 mph wind gust, and the Interstate 80 sensor topped out at 58 mph.
Thunderstorm Wind, Box Elder
- When
- July 7, 4:15 PM MST to 4:35 PM MST
- Where
- Box Elder County, 13.35 mi ESE of Kelton to 7.01 mi SE of Snowville
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.700, -112.850
Peak recorded wind gusts from this thunderstorm included 61 mph at Chaulk Hill and 60 mph at Locomotive Springs.
Thunderstorm Wind, Box Elder
- When
- July 7, 4:50 PM MST
- Where
- Box Elder County, Plymouth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.880, -112.150
A gustnado was spotted near Plymouth, Utah, and a picture of the gustnado was captured by a nearby webcam. However, no damage was reported in the area.
Thunderstorm Wind, Iron
- When
- July 7, 6:00 PM MST to 6:10 PM MST
- Where
- Iron County, 0.69 mi N of (Cdc)cedar City Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.710, -113.100
The Cedar City ASOS recorded a maximum wind gust of 67 mph.
Thunderstorm Wind, Utah
- When
- July 8, 2:00 PM MST
- Where
- Utah County, 4.23 mi WSW of Lehi
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.370, -111.920
The Pioneer Crossing sensor near Saratoga Springs, Utah recorded a maximum wind gust of 59 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, July 3, 20133 deaths · 3 injured · 1 event
- Flash Flood and Flooding in Virginia, July 3 to 5, 20132 deaths · $300 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Florida, July 3 to 6, 2013$39 million · 60 kt wind · 39 events
- Flash Flooding and Flooding in North Carolina, July 3 to 4, 2013$3.1 million · 7 events
- Flash Flooding and Flood in Vermont, July 3 to 4, 2013$1.5 million · 4 events
- Flooding and Hail in New York, July 3, 2013$115,000 · 1 in hail · 14 events
- Flood and Hail in New Mexico, July 3 to 4, 2013$110,000 · 1.75 in hail · 14 events
- Flash Flooding and Damaging Wind in Georgia, July 3, 2013$103,000 · 50 kt wind · 10 events
- Flash Flood in New York, July 3, 2013$125,000 · 1 event
- Hail and Damaging Wind in Missouri, July 3 to 5, 2013$51,000 · 1 in hail · 7 events
- Flash Flood in Maine, July 3, 2013$50,000 · 1 event
- Flood in Illinois, July 3 to 4, 2013$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469263, 469290, 469291, 469292, 469294, 469295, 469298, 469300, 469301, 469304, 469307, 469302, 469270, 469308, 469310, 469312, 469311, 469277.